Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Midland/Odessa, TX

June 2, 2019Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 2, 2019, 10:51 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2019, 10:51 PM CDT (03:51 UTC)
Expired
Jun 3, 2019, 12:45 AM CDT
In force
114 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGUS54 KMAF 030351
FFWMAF
NMC025-TXC165-030545-
/O.NEW.KMAF.FF.W.0017.190603T0351Z-190603T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1051 PM CDT Sun Jun 2 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  East central Lea County in southeastern New Mexico...
  Gaines County in western Texas...

* Until 1245 AM CDT/1145 PM MDT/.

* At 1051 PM CDT/951 PM MDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to one inch of 
  rain has already fallen in Hobbs. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Hobbs, Seminole, Seagraves, Nadine, Seagraves Airport, Gaines
  County Airport, Loop, Knowles, Paynes Corner, Higginbotham,
  McKenzie Lake and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3295 10222 3252 10221 3253 10318 3297 10320

$$

49
1 follow-up statement
399 
WGUS74 KMAF 030431
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1131 PM CDT Sun Jun 2 2019

NMC025-TXC165-030545-
/O.CON.KMAF.FF.W.0017.000000T0000Z-190603T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-Gaines TX-
1131 PM CDT Sun Jun 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT/1145
PM MDT/ FOR EAST CENTRAL LEA AND GAINES COUNTIES...

At 1131 PM CDT/1031 PM MDT/, rain gauge reports indicated nearly two 
inches of rain have fallen over the last hour over the warned area. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Hobbs, Seminole, Seagraves, Nadine, Seagraves Airport, Gaines County
Airport, Loop, Knowles, Paynes Corner, Higginbotham, McKenzie Lake
and Gaines County Park.

This includes the following low water crossing locations RR 181
crossing Seminole Draw, RR 181 crossing Seminole Draw tributary, RR
1757 crossing Seminole Draw tributary, RR 181 crossing Wardswell
Draw, and Ave G crossing Wardswell Draw tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3295 10222 3252 10221 3253 10318 3297 10320

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:06 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 2, 10:06 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1006 PM CDT Sun Jun 2 2019

.DISCUSSION...
Severe thunderstorm watch #319 has been allowed to expire. Strong
storms still remain possible for several more hours with moderate
instability in place across the PB. Local heavy rain in Lea Co,
NW and W PB are also likely until around midnight.

&&

.PREV DISCUSSION... /issued 617 PM CDT Sun Jun 2 2019/

DISCUSSION...
See aviation discussion below.

AVIATION...
Concerns for the evening are the potential for storms/severe
storms to impact CNM/HOB/PEQ/FST. For now we have mostly left
TEMPO groups for 02Z-06Z window. MVFR CIGS are possible at MAF
around sunrise/shortly after sunrise.

PREV DISCUSSION... /issued 215 PM CDT Sun Jun 2 2019/

DISCUSSION...
A deep upper low remains nearly stationary over southern
California and Nevada this afternoon leaving our CWA under
southwesterly flow. This, combined with afternoon heating and low
level moisture will again cause scattered severe thunderstorms to
develop mainly west of the Pecos River though an eastward shift in
the upper ridge axis may allow for storms to move farther east
than seen yesterday. Large hail will be the primary threat with a
lower strong wind/tornado threat. Tomorrow will be much like today
with environmental conditions little changed, then the storm
threat shifts east to the Permian Basin Tuesday and Tuesday night
as the upper low finally moves east across the western U.S. and
into the Great Plains. Temperatures will be below normal these
next several days due to abundant cloud cover and rainfall.

Rain chances diminish Wednesday with the passage of the upper
trough. 500mb heights rise from 585dam Thursday to 594dam Sunday
as the high centered over northern Mexico amplifies into the South
Plains. This begins a much warmer end to the week with highs
reaching well into the 90s across much of the area and even some
triple digits in the Pecos River and Rio Grande valleys.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  86  68  84 /  40  30  40  60
Carlsbad                       66  91  66  90 /  40  40  60  40
Dryden                         72  88  72  88 /  50  30  40  50
Fort Stockton                  69  87  69  87 /  60  30  40  50
Guadalupe Pass                 64  84  62  83 /  40  40  60  40
Hobbs                          64  86  64  85 /  70  30  60  50
Marfa                          59  84  60  85 /  50  40  60  50
Midland Intl Airport           69  87  68  86 /  40  30  40  50
Odessa                         68  87  67  86 /  40  30  40  50
Wink                           69  90  68  89 /  60  30  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 2, 10:09 PM CDT, 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1009 PM CDT Sun Jun 2 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1009 PM CDT Sun Jun 2 2019 /909 PM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms, some strong, will be possible
tonight. Hail, gust to 40 mph, occasional lightning, brief and locally
heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico Tuesday and Wednesday. The
best chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 8:02 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
802 PM CDT Sun Jun 2 2019

TXZ274-276>278-030130-
Reeves County Plains TX-Marfa Plateau TX-Davis Mountains TX-
Davis Mountains Foothills TX-
802 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REEVES...WEST CENTRAL
BREWSTER...EASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES
UNTIL 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Balmorhea State Park to 9
miles southeast of Marfa. Movement was southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Davis, McDonald Observatory, Camp Mitre Peak, Davis Mountains
State Park, Marfa Municipal Airport, Paisano Pass, Black Mountain,
Star Mountain, Buffalo Trail Scout Camp, Indian Lodge and Fort Davis
National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3093 10376 3002 10371 3015 10400 3101 10404
TIME...MOT...LOC 0102Z 292DEG 16KT 3092 10398 3020 10394

10
Local storm report, Jun 2, 8:26 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
826 PM CDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             HOPE                    32.82N 104.74W
06/02/2019  E1.25 INCH       EDDY               NM   TRAINED SPOTTER

&&

CMR
Special weather statement, Jun 2, 8:49 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
749 PM MDT Sun Jun 2 2019

NMZ029-030230-
Northern Lea County NM-
749 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 830 PM
MDT...

At 749 PM MDT, Doppler radar was tracking strong thunderstorms near
Crossroads, or 13 miles north of Tatum, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crossroads.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3333 10306 3323 10377 3357 10359 3357 10305
TIME...MOT...LOC 0149Z 292DEG 20KT 3344 10335

80
Local storm report, Jun 2, 9:31 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
931 PM CDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     2 SW TATUM              33.23N 103.34W
06/02/2019  M58 MPH          Lea                NM   MESONET

&&

CMR
Special weather statement, Jun 2, 9:47 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
947 PM CDT Sun Jun 2 2019

NMZ029-033-TXZ045-030330-
Northern Lea County NM-Central Lea County NM-Gaines TX-
947 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...

At 947 PM CDT/847 PM MDT/, Doppler radar was tracking strong
thunderstorms near McDonald, or 9 miles northeast of Lovington,
moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lovington, McDonald, Knowles and Gladiola.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico.

LAT...LON 3340 10306 3296 10306 3296 10301 3278 10302
      3290 10369
TIME...MOT...LOC 0247Z 288DEG 18KT 3307 10327

80
Special weather statement, Jun 2, 10:43 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1043 PM CDT Sun Jun 2 2019

NMZ029-033-034-TXZ045-030430-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
Gaines TX-
1043 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...

At 1042 PM CDT/942 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Denver City, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Lovington, Seminole, Seagraves, Monument, Seagraves Airport,
Humble City, Nadine, Gaines County Airport, Loop, Knowles, Lea County
Regional Airport, Oil Center, Industrial Airpark, Paynes Corner,
Higginbotham and Gaines County Park.

LAT...LON 3296 10306 3296 10236 3254 10277 3253 10306
      3243 10332 3290 10340 3309 10306
TIME...MOT...LOC 0342Z 254DEG 42KT 3286 10282

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio49 min
Jun 2, 7:28 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Presidio3 hr
Jun 2, 7:31 PM CDTSpecial Weather StatementMAF29 min
Jun 2, 7:39 PM CDTSpecial Weather StatementMAFCulberson36 min
Jun 2, 8:02 PM CDTSpecial Weather StatementMAFJeff Davis28 min
Jun 2, 8:43 PM CDTSevere Thunderstorm WarningMAFGaines62 min
Jun 2, 8:49 PM CDTSpecial Weather StatementMAF41 min
Jun 2, 10:40 PM CDTAreal Flood AdvisoryMAFGaines2 hr
Jun 2, 10:43 PM CDTSpecial Weather StatementMAFGaines47 min
Jun 2, 10:45 PM CDTSevere Thunderstorm WarningMAFGaines60 min
Jun 2, 11:34 PM CDTSpecial Weather StatementMAFDawson41 min
Jun 2, 11:35 PM CDTSpecial Weather StatementMAFAndrews40 min
Jun 2, 11:48 PM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Jun 3, 12:15 AM CDTAreal Flood AdvisoryMAFPecos, Terrell2 hr
Jun 3, 12:20 AM CDTSpecial Weather StatementMAFBorden, Howard, Martin, Scurry55 min
Jun 3, 12:37 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin113 min
Jun 3, 1:18 AM CDTSpecial Weather StatementMAFGlasscock, Howard, Mitchell, Scurry57 min
Jun 3, 1:42 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry2 hr
Jun 3, 6:26 PM CDTRiver Flood WarningMAFBrewster13 hr
Jun 3, 6:37 PM CDTSpecial Weather StatementMAFCulberson38 min
Jun 3, 6:59 PM CDTSpecial Weather StatementMAF46 min
Jun 2, 7:03 PM CDTSevere Thunderstorm WarningMAFEddy57 min
Jun 2, 7:18 PM CDTSpecial Weather StatementMAFLea27 min
Jun 2, 7:47 PM CDTSevere Thunderstorm WarningMAFLea58 min
Jun 2, 7:48 PM CDTSpecial Weather StatementMAFEddy42 min
Jun 2, 7:57 PM CDTSevere Thunderstorm WarningMAFEddy63 min
Jun 2, 7:57 PM CDTSevere Thunderstorm WarningMAFEddy, Lea63 min
Jun 2, 8:56 PM CDTSevere Thunderstorm WarningMAFEddy, Lea64 min
Jun 2, 9:47 PM CDTSpecial Weather StatementMAFLea43 min
Jun 2, 10:15 PM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Flash Flood Warnings in Texas, 2019Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.